Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 26, NWS Sioux Falls, SD

November 1, 202212 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Nov 1, 2022, 3:38 AM CDT for 12 counties in South Dakota. It took effect at Nov 1, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2022, 3:38 AM CDT (08:38 UTC)
In effect from
Nov 1, 2022, 1:00 PM CDT
Expired
Nov 1, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS83 KFSD 010838
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
338 AM CDT Tue Nov 1 2022

SDZ050-052-053-057>060-063>065-068-069-011800-
/O.NEW.KFSD.FW.W.0026.221101T1800Z-221102T0000Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-
338 AM CDT Tue Nov 1 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS
OF SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson, Bon Homme and Yankton.

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
938 
WWUS83 KFSD 011905
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
205 PM CDT Tue Nov 1 2022

SDZ050-052-053-057>060-063>065-068-069-020000-
/O.CON.KFSD.FW.W.0026.000000T0000Z-221102T0000Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-
205 PM CDT Tue Nov 1 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY
FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson, Bon Homme and Yankton.

* WINDS...South around 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
105 
WWUS83 KFSD 012336
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
636 PM CDT Tue Nov 1 2022

SDZ050-052-053-057>060-063>065-068-069-020045-
/O.EXP.KFSD.FW.W.0026.000000T0000Z-221102T0000Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-
636 PM CDT Tue Nov 1 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEASTERN SOUTH DAKOTA...


With sunset, temperatures are cooling and humidities are 
increasing, so the red flag warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Nov 1, 3:31 AM CDT, 7 minutes earlier.

Area forecast discussion, Nov 1, 3:31 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
331 AM CDT Tue Nov 1 2022

.SHORT TERM...(Today and Tonight)
Issued at 329 AM CDT Tue Nov 1 2022

Bottom Line Up Front: Well above average to record breaking
temperatures today with increasing winds and low humidity lead to
near critical fire conditions. Red Flag Warning this afternoon for
portions of SD.

Temperatures as of 01.08z are again in the 30s to lower 50s. We'll
continue to cool through daybreak, starting the day with mostly
clear skies and in the 30s.

Expect temperatures today to be warmer than yesterday, as southerly
flow aloft increases ahead of the deepening western trough. Expect
925 mb temps 15-20+ deg C and 850 mb temps 13-16 deg C. Although we
may not mix up to/above 850 mb, have still warmed temps up a degree
or two, toward the NBM 90th/95th percentile. Record breaking highs
are possible with Sioux Falls and Sioux City forecast to be at or
above daily records. Highs across the area warm into the 70s, and
could see a few sites along the SD/NE border hit 80. Breezy
southerly winds gusting up to 25 mph along with very dry air
(minimum humidity below 20%) will lead to High to Very High fire
danger today. More details on this and the Red Flag Warning can be
found in the Fire Weather section of this discussion.

Winds remain elevated overnight, with the tightening surface
pressure gradient ahead of the surface front and increasing flow
aloft. Lows remain in the upper 40s to mid 50s, closer to average
highs for the first week of November. Could see some record warm
lows fall (for November 2); however, this will be highly dependent
on cold front passage timing Wednesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 329 AM CDT Tue Nov 1 2022

Bottom Line Up Front: Well above average to near record temps and
windy Wednesday lead to increased fire danger. Next chance of
precipitation with cold front Thursday into Friday. Uncertainty for
the weekend regarding precip chances, but cooler temps expected.

Wednesday will see a set up similar to Tuesday, although expect
winds to be stronger with the continued tightening surface pressure
gradient as the cold front approaches. First vort lobe and stronger
piece of WAA is progged to swing through Wednesday afternoon. Highs
in the 70s, which again could be record tying or breaking (current
forecast would be a record for Huron). Increasing cloud cover could
be a spoilsport in this potential. Southerly winds around 20-25 mph
could gust up to 40 mph. Despite higher dew points, elevated fire
concerns continue with the strong winds. More details in the Fire
Weather Section. Some locations may set records for highs and
possibly record warm lows Wednesday, although that will likely be
dependent on the cold fropa timing Wednesday night.

Trough in the west continues to move to the east through the end of
the week. Cold front approaches our western fringes by early
Thursday morning, trekking slowly east through the end of the week.
Thursday will be breezy, with northwesterly winds behind the front
and southerly ahead. We'll see a pretty significant temperature
gradient Thursday/Thursday night across the CWA, with steady to
falling temps in the upper 40s/near 50 behind the front and 70s
ahead of it during the day. Could see just enough instability in the
warm sector/ahead of the cold front to hear some rumbles of thunder,
with around 500-750 J/kg across northwestern IA Thursday
afternoon/evening. Otherwise, focus of the precip chances remains
across our southeast, where the front takes the longest to move
through. Can't rule out some snowfall, mainly at night, as
temperatures plummet.

Surface cold front exits our CWA by Friday afternoon, with the
mid/upper trough deepening over the Four Corners region (although
not as deep as previous model runs). Cooler than average
temperatures Friday, with some lingering precip in the southeast.

Low closes off over the southern Plains and moves northeast through
the first half of the weekend. Models have continued to trend this
low track to the south and east of our area, which would limit even
our wrap around precip potential. Locations across the
eastern/southeastern CWA could see some precip during this time, but
confidence is low given the wide wiggles between model runs the last
couple of days. Outside of that, continued near/below normal
temperatures into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1042 PM CDT Mon Oct 31 2022

VFR conditions are forecast to prevail this TAF cycle. Should see
light and variable winds persist for much of the overnight period,
with direction becoming more southeasterly by late morning.
Otherwise, look for gusts up to 20 mph to be possible through the
afternoon.

&&

.FIRE WEATHER...
Issued at 329 AM CDT Tue Nov 1 2022

Southerly winds increase today, with sustained winds 10-15 mph,
stronger across far south central SD. We'll see gusts around 25
mph west of I-29, and around 20 mph elsewhere. Additionally, much
drier air leads to minimum humidity values below 20%. Although
winds (both winds and gusts) are marginal for Red Flag criteria,
have gone ahead and issued a Red Flag Warning for this afternoon
and early evening for portions of the James and Missouri River
Valleys. This may need to be expanded, depending on how winds and
dew points trend later today. Area-wide, GFDI will be High to Very
High.

Another warm and possibly record breaking day on Wednesday.
Southerly winds increase through the morning, with sustained winds
20-25+ mph over most of the area by afternoon. Gusts could be as
high as 40 mph. With higher dew points, minimum humidity values
remain above critical values. However, conditions may be marginal
enough with the strong winds and antecedent drought to warrant a
fire headline Wednesday afternoon/evening. Have held off issuance
for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
     evening for SDZ050-052-053-057>060-063>065-068-069.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SST
FIRE WEATHER...SG
Hazardous weather outlook, Oct 31, 7:25 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
725 PM CDT Mon Oct 31 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
725 PM CDT Mon Oct 31 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Well above average temperatures continue through mid week.
Increasing winds and lower humidity will lead to fire weather
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.